Michigan, 2022

Flash Flooding and Hail in Michigan, May 12, 2022

May 12, 2022 · NWS MQT · 8 events in 3 counties and zones

An upper disturbance moving through a warm, moist and unstable environment set the stage for the development of isolated severe thunderstorms, heavy rainfall and flooding over portions of west and central Upper Michigan during the afternoon and evening of the 12th. Governor Whitmer declared a state of emergency for the flood damage in western Marquette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving through a warm, moist and unstable environment set the stage for the development of isolated severe thunderstorms, heavy rainfall and flooding over portions of west and central Upper Michigan during the afternoon and evening of the 12th. Governor Whitmer declared a state of emergency for the flood damage in western Marquette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 12, 12:10 PM CST, 50 minutes earlier.

Area forecast discussion, May 12, 12:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
210 PM EDT Thu May 12 2022

.SHORT TERM...(Through early this morning)
Issued at 258 AM EDT THU MAY 12 2022

Convective activity ongoing during these overnight hours are
forecast to persist as it crosses through much of Upper Michigan
by just after dawn. Currently, the primary concern with this
broken line is the potential for some gusty winds to reach the
surface under some of the stronger cores, but, thus far, has
remained below severe criteria, thanks to the typical nocturnal
layer keeping SB-instability at bay. It was concerning earlier
tonight with the rapid rise in dewpoints in the west, but again,
has not thus far turned into the stronger winds seen just above
the surface on radar actually reaching the surface from a severe
standpoint. So, have included gusty winds mention in this early
morning forecast update to account for the potential as that has
been observed. That would mean that the bigger impacts would be to
early season campers in soft-sided sleeping constructs. Other
concerns and impacts through these early morning hours with this
convective activity would of course inherently be lightning, to
which there is plenty of both on GLM and observed via ground-based
networks, and bouts of heavy rainfall. So long as this activity
remains forward-moving and training and/or backbuilding doesn't
occur, flooding threat looks on the low side. Lastly, some hail
can't be ruled out, but this setup isn't favorable for large hail
to occur.

Just as dewpoints have increased in the west under high moisture
transport (per 925-850mb analysis) so too have the temps not
followed a diurnal curve. While a couple more degree drops are
likely, especially in the east, temps will otherwise remain nearly
steady to where they are currently through the remainder of the
nighttime hours. However, expect rapid rises near and shortly
after dawn, mainly in the west.

.LONG TERM...(Today through Wednesday)
Issued at 419 AM EDT THU MAY 12 2022

A line of showers and thunderstorms in the east this morning moves
out of the area as the shortwave the precip is associated with moves
into Canada. Some slight clearing is expected today, weakening the
inversion near the sfc. Therefore, some CAMs are showing convection
happening in the western half of the U.P. during the afternoon hours
today, with the convection being sfc based. If this scenario were to
develop, we could see a marginal risk for severe thunderstorms, with
helicity increasing with time and MUCAPEs getting into the 2000 to
4000 J/kg range; severe winds and hail look possible with this
scenario as drier air in the mid levels could mix down to the sfc,
and PWATs remain near the 90th percentile of ensemble model
guidance. Tornadoes don't look all that favorable; that being said,
an isolated tornado couldn't be completely ruled out as helicity
increases with time this afternoon. A few other CAMs do not show
convection occurring in the afternoon, instead keeping it confined
to a line of dying thunderstorms moving into the western U.P.
tonight. The severe wx threat is much lower for the nighttime
convection, as said convection should become elevated again in the
overnight hours due to the inversion near the sfc returning. The
convection tonight, should we see it, is expected to die out over
the western half of the U.P. by early Friday morning. One other bit
of interesting weather we are expected to see today is temps in the
upper 80s to possibly low 90s in the interior west, and highs
getting into the upper 70s to low 80s in the east; again, as stated
in previous discussions, I wouldn't be surprised if we broke a few
high temp records at spots today, as ensemble guidance is showing
highs near the max of climatology.

Moving into Friday, expect another warm day as, while temps aloft
slightly lower (as seen on ensemble percentile guidance), low level
lapse rates are expected to slightly increase. Therefore, temps
Friday should be similar, if not just slightly less, to what we see
today. We could see some more rain showers and thunderstorms over
the west and central U.P. Friday afternoon into Friday night as a
cold front associated with a lifting Colorado low stalls out over
central Upper MI. Given that the forcing associated with the front
is somewhat weak, precip is not expected to develop along the front
until the afternoon hours, when diurnal heating can provide the
instability for convection to develop. With MUCAPEs approaching 3000
J/kg, 0-6 km bulk shear around 30 kts, and an hodograph that veers,
then backs, with height, severe wx seems marginal at best, with the
threats being winds and hail. Still, with such high MUCAPEs, that
doesn't preclude the possibility of a 'core' drop, where marginal
severe hail and winds could be seen for a very short duration as the
storm dies. Expect most, if not all, of the convection to die off by
late Friday night as instability from the daytime vanishes.

Expect rain showers and thunderstorms to redevelop along the front
Saturday as said front reinvigorates itself. Currently, severe wx is
not expected Saturday as the front moves into eastern Upper MI.
Expect highs to only be in the 70s Saturday as CAA continues behind
the cold front. As we move into Saturday night into Sunday, a
secondary cold front passes through Upper MI. While this frontal
passage is expected to be mostly dry, there could be a few rain
showers and thunderstorms along it.

As we move into a troughing pattern late this weekend into early
next week, expect to see cooler temps as more poleward air is
dropped over us; highs are currently predicted to be mainly in the
upper 50s to mid 60s early next week. Otherwise, we could see a few
rain showers early next week, before a high pressure moves back over
us by the middle of next week. Temps should warm a little as the
high pressure moves over us.
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 208 PM EDT THU MAY 12 2022

Mostly sunny skies this afternoon have destabilized an unseasonably
warm and moist air mass across Upper Michigan. A thunderstorm
complex over portions of northern WI/MI is approaching IWD this
afternoon and is expected to approach CMX later this evening.
Additional thunderstorm development is possible across west-central
Upper MI, including SAW late this afternoon. Light rain should
persist for several hours after any thunderstorm activity and
some fog or mist is possible within northerly winds off the lake.
A low level jet moves over the terminals after midnight tonight
bringing a period of LLWS mainly to all terminals, especially IWD
and CMX.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 435 AM EDT THU MAY 12 2022

A few southerly gusts up to 25 kts are possible early this morning
as a shortwave over Lake Superior moves into Canada. As a cold front
approaches the lake tonight, expect winds to increase from the NE to
20 to 25 kts ahead of the front in the far west; as the front stalls
out over the central lake tonight into Friday, expect the winds to
become 20 kts or less. The light winds of 20 kts or less are
expected to remain over Lake Superior for the rest of the forecast
period.

Multiple rounds of rain showers and thunderstorms are possible into
the end of this week and into the weekend. Therefore, in combination
with anomalously warm temps over the water into this weekend, we
could see fog develop over portions of Lake Superior during the next
few days.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 8 PM EDT /7 PM CDT/ this evening for
     LSZ240>242.

Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...TAP
AVIATION...EK
MARINE...TAP
Hazardous weather outlook, May 12, 2:33 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
433 AM EDT Thu May 12 2022

MIZ001>007-009>014-084-085-130845-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
433 AM EDT Thu May 12 2022 /333 AM CDT Thu May 12 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected. A few storms could become strong,
including containing gusty winds, hail, and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-130845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
433 AM EDT Thu May 12 2022 /333 AM CDT Thu May 12 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are expected. A few storms could become strong,
including containing gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-130845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
433 AM EDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected. A few storms could become strong,
including containing gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

lg

In the hours before

Local storm report, May 12, 7:07 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
907 AM EDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       9 S KENTON              46.36N 88.91W
05/12/2022  M1.01 INCH       IRON               MI   COCORAHS

            COCORAHS STATION MI-IR-1 TROUT CREEK 9.6
            SSE.

&&

JSS

The radar

The Marquette radar (KMQT), 89 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Dickinson

When
May 12, 1:00 PM CST to 5:00 PM CST
Where
Dickinson County, 1.4 mi SSW of Iron Mtn to 0.54 mi ENE of Kingsford
Cause
Heavy Rain
Property damage
$2,000
Reported by
COOP Observer
Coordinates
45.811, -88.059

More than three inches of heavy rainfall caused partial flooding of roadways and parking lots in Iron Mountain and also caused standing water on Cemetery Road in Foster City.

Hail, Marquette

When
May 12, 3:45 PM EST to 3:50 PM EST
Where
Marquette County, 2.94 mi ENE of Gordon
Measured
0.88 in hail
Reported by
Public
Coordinates
46.490, -87.190

There was a public report of nickel-sized hail just southwest of Shot Point.

Hail, Dickinson

When
May 12, 2:47 PM CST to 2:52 PM CST
Where
Dickinson County, 0.48 mi E of Felch
Measured
1 in hail
Reported by
Social Media
Coordinates
46.000, -87.840

There was a social media report of one inch diameter hail observed near Felch.

Hail, Marquette

When
May 12, 3:52 PM EST to 3:58 PM EST
Where
Marquette County, 0.69 mi S of Sands
Measured
0.75 in hail
Reported by
Social Media
Coordinates
46.410, -87.400

Social media reports from Sands observed penny-sized hail.

Flash Flood, Marquette

When
May 12, 4:00 PM EST to 7:00 PM EST
Where
Marquette County, 0.76 mi ENE of North Lake to 3.55 mi NW of West Ishpeming
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Broadcast Media
Coordinates
46.504, -87.705

Heavy rainfall of three to four inches from thunderstorms over an approximate three-hour time period caused flooding from downtown Ishpeming across County Road 510 at the Noquemanon 510 Trailhead to County Road 550 near Wetmore Landing and Harlow Lake. The flooding in Ishpeming caused multiple cars to get stranded in nearly 2 feet of water near the U.S. National Ski Hall of Fame and water over the road on Hill Street. Flooding also closed portions of County Road 510 near the Noquemanon 510 Trailhead and portions of County Road 550 were closed near Wetmore Landing and Harlow Lake. In July, Governor Whitmer declared a state of emergency for the flood damage in western Marquette County on 5/12.

Hail, Marquette

When
May 12, 4:11 PM EST to 4:16 PM EST
Where
Marquette County, 3.61 mi WNW of Sand River
Measured
0.88 in hail
Reported by
Social Media
Coordinates
46.500, -87.170

A picture from Twitter showed nickel-sized hail from a thunderstorm at Shot Point.

Heavy Rain, Iron

When
May 12, 4:00 PM CST to 6:00 PM CST
Where
Iron County, 2.28 mi SSE of Crystal Falls Iron C
Reported by
Social Media
Coordinates
45.990, -88.250

There was a social media report of 2.65 inches of rainfall just west of Peavy Falls on the afternoon and evening of the 12th. Photos posted showed a stream overtopping its banks, and water was also flowing over driveways from backed up culverts.

Thunderstorm Wind, Dickinson

When
May 12, 4:19 PM CST to 4:24 PM CST
Where
Dickinson County, (Imt)iron Mtn Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.820, -88.120

The ASOS at Ford Airport near Iron Mountain measured a peak thunderstorm wind gust of 59 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026817, 1026826, 1026587, 1026825, 1026589, 1026820, 1026806, 1026810.